Jump to content
CrazyBoards.org

Ativan - How much is too much?


Recommended Posts

I've been extremely anxious at work the last few weeks while waiting for a new drug to kick in (Latuda). Today I took 2mg of Ativan. My prescription is 0.5 prn. And yesterday I took 1mg. Do I need to worry about this?

Link to comment
Share on other sites

I've been extremely anxious at work the last few weeks while waiting for a new drug to kick in (Latuda). Today I took 2mg of Ativan. My prescription is 0.5 prn. And yesterday I took 1mg. Do I need to worry about this?

Throughout the day you took that much or at one time?  I'm not good with prn meds, I have a lot of anxiety and end up taking more than I should.  When I took too much ativan I got depressed and started sobbing. My pdoc wanted me to have someone dispense my meds for me but I don't need to do that.

 

Sorry that I don't know an answer to your question.

Link to comment
Share on other sites

One every hour or so would be too much for me.  One every four hours is probably more in line with what your pdoc meant for you to take.  One way of getting a ballpark figure is to see how many pills you were given and divide it by the number of days it's supposed to last.  So, if you have 60 pills and it's a 30 day supply, your pdoc is thinking you'll need two per day, give or take a few in either direction.  The easiest thing to do might be to call your pdoc and ask.  

 

If you dissolve it under your tongue it will get into your system more quickly.  You might want to give that a try next time rather than taking more and more of them.

Link to comment
Share on other sites

In my expert opinion as a neurologist, cardiac surgeon, pediatrist, psychiatrist, oncologist, gynocologist and pharmacist I would say that the amount is not so much the problem (and if you didn't get that I'm being facetious you need a wake-up call.  Of course I'm not an expert).  The problem is that you are taking the meds in a manner in which they were not prescribed.  If you still have anxiety with the meds you are currently prescribed then you absolutely need to call your pdoc.  Ativan is potentially addicting.  You need to be careful.

Link to comment
Share on other sites

I think that's the problem with prn prescribing "as needed" isn't a set amount/time etc.  But, dpshaw, now that you know you will run out before the end of the month if you keep taking them so often I would try to cut back.  

 

If you are that anxious that the ativan won't control it let your pdoc know.  There are other things you can try

Edited by confused
Link to comment
Share on other sites

I think there are worse things than taking 'more than prescribed'. Whenever I've told a pdoc that I took more Ativan than was on the bottle, he upped the prescription and said "do what you gotta do to just feel better. Making yourself miserable trying not to take a pill that will help you is absurd". 

Link to comment
Share on other sites

I think there are worse things than taking 'more than prescribed'. Whenever I've told a pdoc that I took more Ativan than was on the bottle, he upped the prescription and said "do what you gotta do to just feel better. Making yourself miserable trying not to take a pill that will help you is absurd". 

 

 

Not all docs are like this.

Link to comment
Share on other sites

I think there are worse things than taking 'more than prescribed'. Whenever I've told a pdoc that I took more Ativan than was on the bottle, he upped the prescription and said "do what you gotta do to just feel better. Making yourself miserable trying not to take a pill that will help you is absurd". 

 

I generally agree with this philosophy but my pdoc certainly doesn't.  As others have mentioned, benzos can sort of have a bad rep (deserved or not).  I know I've had problems with my prn clonazepam dose.  Sometimes "as needed" came fairly often.  He did raise my dose to a point, but now he is hell-bent on getting me tapered off after ten years. Anyway, something to discuss with your doctor.  Maybe you do need a higher amount to get you through some difficult times.   In my personal opinion, what do did wasn't all that terrible, just that the doses were a little close together and not what the doctor was thinking when he/she prescribed 30 for 30 days.  A frank discussion on Saturday is exactly the thing to do!  Take care.

Edited by FlamelessCandle
Link to comment
Share on other sites

If you want to build trust stay within the confines of the script directions and ask the doc what to do if the scripted amount is not cutting it. I tell you this from 25 years of taking scheduled meds, from amphetamine to morphine.

Link to comment
Share on other sites

If you want to build trust stay within the confines of the script directions and ask the doc what to do if the scripted amount is not cutting it. I tell you this from 25 years of taking scheduled meds, from amphetamine to morphine.

Listen to this carefully.  This is good advice.

Link to comment
Share on other sites

From my experience with Lorazepam (Ativan) I can say that it is best to try to meter your usage as much as possible. 

 

I was prescribed .5mgs daily. As I took it I begin to build a tolerance to it. .5mg wouldn't do it anymore, so I started taking 1mg. By the end of the month I ran out. I was totally messed up for 4 day as I it left my system.  If you look up the half life if Lorazepam/Ativan it is around 10 to 20 hours depending on the person. So... say 10 hours you have half of the original dose you took still in your system.... start doing the math and you see how it adds up.

 

I only take it PRN now... I try to fight the anxiety and learn to cope with it.  If I can't I will take 1mg. as prescribed....ok, maybe I will take 2mg sometimes....but ssshhhhhh

Link to comment
Share on other sites

Pdoc less concerned about taking extra Ativan, more concerned that Latuda hadn't kicked in yet.

 

Were you given/did you ask for a recommended amount then? Or did your pdoc go into the "as needed and I'm not giving guidelines" category? I've found that usually, even with a PRN, they have some sense of what they're thinking you'll need.  

 

I'm afraid I don't know anything about Latuda to know how long it'll take...did your pdoc suggest a plan if it doesn't kick in?

Link to comment
Share on other sites

Keep on talking to your pdoc. It's common for someone to take a benzo while starting a new med because it can ease the transition. But if you run out and he won't prescribe extra, withdrawal sucks. Be firm but not too much.

 

Try dissolving it under your tongue. You can get sublingual ativan with tastes a *little* better (not much, but it isn't covered by some drug plans, so plain old lorazepam will do, I do this with alprazolam which is GROSS) but it kicks in faster and a bit stronger than swallowing it.

 

During med changes I've been giving sample packs of lorazepam, usually, to aid me in the transition. Generally I've had to go to the ER for this. If you can't take the anxiety, go to the ER and talk to crisis and have them speak to a doctor. An ER doctor can give you extra ativan (bring your med bottles) but that's about it, in my experience.

Link to comment
Share on other sites

Sounds like you know a lot about benzodiazepines. I have Bipolar II and am on lithium 1200mg, lamictal 400mg daily. I think things are stabilized now with my hypomanic stuff, but I still get lots of brain chatter. It's a little different than manic chatter. Now it is more like me obsessing about worst case scenario for everything. Sometimes I am so freaked out I get physically ill ( diarrhea , dry mouth, headaches,insomnia) it's a different kind of hell than mania, but it sucks nevertheless.

I also have a history of trauma, so I told my pdoc I may be having some kind of panic attack. He gave me a script of Ativan (only 6 pills) so I can take one when I get in the panic loop again. My family has a long history of addiction, so I am very nervous about getting hooked on this drug. Am I going to get any dependence on it if I just take 6 per month?

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...